Bipolar Disorder Treatment Can Lead to Silent Thyroiditis
Lithium-associated hypothyroidism has an incidence of 30% but thyrotoxicosis associated with lithium use is rare and remains underreported.
Physicians should be attentive to both hypothyroidism and hyperthyroidism when managing patients receiving lithium for bipolar disorder, according to a case study presented at the 2017 AACE Annual Scientific & Clinical Congress, May 3-7, in Austin, Texas.
Sadia Ejaz, MD, and Ralph Oiknine, MD, of St. Luke's Hospital in Chesterfield, Missouri, presented the case of an 18-year-old woman with bipolar disorder. After developing lithium-induced nephropathy following 5 years of treatment, treatment was discontinued; however, lithium was resumed 1 month later due to suicidal ideation.
After several months, the patient presented with symptoms of hyperthyroidism, including jitteriness, irregular menstruation, hair loss, diarrhea, and a 10-lb weight loss. Her thyroid gland was palpable but nontender, and her thyroid antibodies panel was negative.
The patient was diagnosed with lithium-induced silent thyroiditis after a radioactive iodine uptake and scan revealed diminished uptake at 2.6%. Prednisone was ineffective and the patient's condition worsened while receiving methimazole; at 4-week follow-up the patient underwent a total thyroidectomy.
"Lithium-associated hypothyroidism is well-known and has an incidence of 30%," the researchers said, but "thyrotoxicosis associated with lithium use is rare and remains underreported."
"Physicians should be well aware of this rare but severe side effect of lithium therapy and patients should be referred for further endocrine evaluation when symptomatic and if thyroid function tests remain persistently abnormal," they added.
Ejaz S, Oiknine R. Lithium-associated silent thyroiditis: watch for both hypo- and hyperthyroidism. Abstract #1053. Presented at: 2017 AACE Annual Scientific & Clinical Congress, May 3-7, in Austin, Texas.